Is it usual to be on three types of immuno-suppressants at the same time

Hi all, just a quick question. I went to see my specialist at the hospital this week regarding my WG and he said that the vasculitus was attacking my lungs and heart and that I would need to go on more pills especially since the rash had started comming back. I am now on Prednisalone, Fexofenadine and Azathioprene, Is this Usual ? I would be very grateful for any feedback on this thanks all.

9 Replies

oldestnewest
  • Hi Dave

    I was on Prednisolone and Azathioprine at the same time.

    As far as I know Aza is the immunosupressant and Pred is a steroid to reduce inflammation. I have just 'easysearched' the fexofenadine and it says 'Fexofenadine - Antihistamine (non-drowsy) Used for Allergies such as hayfever and some allergic skin reactions '

    So it sounds OK.

    Good Luck. I hope it settles down soon.

  • We agree with Hattie Also Aza is the weakest immunesuppressant and does not always work for everyone. Aza has been used for many years for RA.

    If the Fexofenadine does not work then I suggest you go and see your consultant it just might be that the vasculitis is active and you may need a stronger immunesuppressant.

    All the best

    Susan

  • Thanks John Susan and Hattie, But Hattie I have looked up Fexofenadine and it is also an immunesuppressant as well as being an anti histamine. Just to let you know though I wasn't worried just wondered why if they were allimmunesuppressants didn't he just put me on one big dose rather than three little lol but thanks anyway.

    Dave

  • Where did you look this up Dave? John is very interested as there is no mention at all in the BNF that Fexofenadine is a immunesuppressant

  • I was on prednisone, Imuran and methroexate at the same time.

  • I have been on fexofenadine for over 10 years and it is definitley an anti histamine I was prescribed it by an immunologist for severe allergy and if I miss a dose a I start with severe urticaria and breathing problems whether these are due to the vasculitis aswell I do not know but so long as I take it along with the MMF and Pred I can manage.

    I know of other people that have had to stop taking fexofenadine due to bad side effect but I have not had any problems even though I take the strongest version and can take extra if needed.

  • Hi

    I have been looking into this more since my last post and have confirmed what I thought that there is a link between some forms of vasculitis and ceratin allergies. IgE is a specific antibody resposible for some allergies.

    In IgE mediated allergies the immune system then begins to produce a class of antibodies known as IgE, specific for that particular allergen, which will later alert the fighting cells (mast cells and basophils) within the immune system every time that this substance is encountered. The mast cells bind with the IgE antibodies so that they can identify the allergen next time it comes into contact with the body. This is called sensitisation, and at this stage there are no physical symptoms of an allergy. this was taken from allergyuk.org/what-is-an-al...

    Symptoms of Churg-Strauss vasculitis are likely to help in the differential diagnosis of persistent sinus disease, difficult-to-treat asthma, allergic bronchopulmonary aspergillosis, eosinophilia, and increased blood IgE. Churg-Strauss vasculitis usually occurs in individuals with a history of asthma and allergy or allergic-like disease, overlapping with the majority of patients seen by an allergist or immunologist this was taken from worldallergy.org/profession...

    This may be why your have been prescribed fexofenadine to damp down the system.

  • Hi, I was informed by my consultant that I couldn't be on Mycophenolate and Methatrexate at the same time so had to come off one to go on the other? I am not sure about the ones you are on though? I was initially on pred also with the Cyclophosphomide and was then put on Mycophenolate as a steroid reducing agent which it did very successfully.

    Sarah

  • Hi All

    I am currently on 4 immunosuppressants, including Cicolsporin 300mg, Preds 60mgs, Mycophenolate 2000mgs and Rutiximab. I am also on numerous other meds but they include Fexofenadine 540mg. Because of the amount of immunosuppressants I have been asked to take a daily antibiotic to stop the on set of pneumonia, which is at risk.

    I think the amout of the immuno drugs depends on the vasculitis and severity of the case.

    What have found out recently even with all of the drugs (currently 13 different types) if your body has angiodeoma they may not enter the blood stream effectively because of swelling in the gut hence the requirement of extra steroids through IV or injection....just something to consider

    Sarah

You may also like...